Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 17, NWS El Paso, TX

July 20, 2007El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Jul 20, 2007, 4:21 PM MDT for El Paso County, Texas. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2007, 4:21 PM MDT (22:21 UTC)
Expired
Jul 20, 2007, 5:45 PM MDT
In force
84 min
Issued by
NWS El Paso, TX
Area
Whole counties

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 45 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1693 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 202222
FFWEPZ
TXC141-202345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
421 PM MDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL EL PASO COUNTY IN SOUTHWEST TEXAS...
  THIS INCLUDES THE CITIES OF...FORT BLISS...EL PASO...

* UNTIL 545 PM MDT

* AT 416 PM MDT...THE PUBLIC REPORTED FLASH FLOODING FROM A
  THUNDERSTORM OVER THE WARNED AREA.

PUBLIC REPORTS STREET FLOODING NEAR THE AIRPORT ON FRED WILSON AND 
BUTTERFIELD TRAIL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF ARROYOS 
AND CULVERTS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS 
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3179 10645 3186 10617 3199 10620 3195 10647

$$

NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:30 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 20, 2:30 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT FRI JUL 20 2007

.SYNOPSIS...
THE HIGH PRESSURE SYSTEM THAT WAS KEEPING MOST OF OUR AREA DRY IN
THE RECENT DAYS HAS BEEN BUMPED NORTH. THIS HAS ALLOWED A DEEP
SOUTHEASTERLY MONSOONAL FLOW TO IMPORT INCREASED MOISTURE ACROSS THE
REGION. THIS ADDED MOISTURE COUPLED WITH DAYTIME HEATING AND AN
APPROACHING SLOW MOVING DISTURBANCE WILL PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS FOR THE COMING DAYS. EXPECT PLENTY OF CLOUD
COVER AND COOLER TEMPERATURES TO ACCOMPANY THE INCREASED RAIN COVERAGE.

&&

.DISCUSSION...
THE HIGH PRESSURE CENTER THAT WAS OVER N NEW MEXICO HAS SHIFTED
NORTH OVER CO/KS/NE. THIS HAS OPENED THE DOOR FOR INCREASED
MOISTURE TO MOVE INTO THE CWFA FROM THE SE. ALONG THE SOUTHERN
EDGE OF THE HIGH  AN INVERTED TROUGH/UPPER LEVEL DISTURBANCE WILL
SLOWLY PASS ACROSS THE AREA EAST TO WEST. OVERNIGHT THE PWS OVER
THE AREA INCREASED BY 30% UP TO 1.30. IN ADDITION...SFC DEWPOINTS
AREA UP. THIS IS ALLOWING THE ATMOSPHERE TO STAY UNSTABLE WITH
MODERATE BOUANCY AND UNSTABLE LIS WITH NO CAPES. GIVEN THE
MOISTURE AND INSTABILITY EXPECTED EARLY INITIATION OF CONVECTION
TODAY.

THE DEEP MOIST FETCH WILL CONTINUE ACROSS THE AREA THROUGH THE
WEEKEND. ALOFT THE SLOW MOVING INVERTED TROUGH WILL ALSO PERSIST
THROUGH THE WEEKEND. THIS SHOULD KEEP SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY OVER THE CWFA THROUGH AT LEAST SUNDAY.

MONDAY A SPOKE OF HIGHER PRESSURE ALOFT WILL ROTATE FROM W TX
INTO THE AREA FROM THE HIGH TO OUR NORTH. THIS SHOULD HELP TO
SHOVE AND FOCUS THE DEEPER MONSOONAL MOISTURE WEST INTO THE AREA W
OF THE RIO GRANDE AND CAUSE A REDUCTION IN STORM ACTIVITY EAST OF
THE RIVER. BUT STILL WILL NEED SOME MINIMAL POPS EAST AND KEEP
SCATTERED STORMS WEST. BEYOND MONDAY WILL HAVE TO WATCH FOR
DISTURBANCES THAT WILL WANT TO ROTATE INTO THE AREA FROM THE
NORTHEAST TO INCREASE STORMS CHANCES EACH DAY.

THROUGH THE PERIOD EXPECT COOLER TEMPERATURE AND PLENTY OF CLOUD
COVER.

&&

.AVIATION...VALID 21/00Z - 22/00Z.
SCATTERED AREAS OF MVFR CONDITIONS DUE TO INCREASED AREAS OF
SHOWERS AND THUNDERSTORMS. BKN CIGS LOWERING TO 030KFT WITH OVC090
NEAR STORMS. VSBYS LESS THAN 1 MI IN HEAVY RAIN. SMALL HAIL UP TO
.5 INCH ALSO POSSIBLE. OUTFLOW WINDS OF 20-30 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  92  70  91  70 /  40  30  40  20  30
SIERRA BLANCA TX        65  90  65  89  64 /  40  40  40  20  30
LAS CRUCES              68  91  68  90  67 /  40  20  40  20  30
ALAMOGORDO              66  91  66  88  65 /  30  20  40  20  30
CLOUDCROFT              49  70  49  70  48 /  30  30  40  30  30
TRUTH OR CONSEQUENCES   67  91  67  90  66 /  30  20  40  20  30
SILVER CITY             61  83  60  82  60 /  30  30  40  30  30
DEMING                  68  91  68  90  66 /  40  30  30  20  30
LORDSBURG               68  93  68  91  67 /  40  40  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14 / BIRD
Hazardous weather outlook, Jul 20, 11:15 AM MDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT THU JUL 20 2007

NMZ022>025-030>032-TXZ055-056-211645-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1115 AM MDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

BIG INCREASES IN DEEP LAYER MOISTURE OVER THE REGION WILL HELP TO
INCREASE THUNDERSTORM ACTIVITY THIS AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH THE HEATING OF THE DAY
THIS AFTERNOON AND EARLY THIS EVENING OVER FAR WEST TEXAS AND
SOUTHERN NEW MEXICO. AIDING IN THE STORM DEVELOPMENT IS A STRONG
UPPER LEVEL DISTURBANCE SLOWLY TRACKING ACROSS THE AREA FROM THE
EAST.

THE MAIN THREAT WITH THESE SLOW MOVING STORMS WILL BE HEAVY RAIN AND
THE POTENTIAL FOR LOCALIZED FLOODING. HOWEVER SOME STORMS MAY
PRODUCE STRONG WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE THROUGH THE PERIOD. LESSER COVERAGE EXPECTED TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED SEVERE WEATHER.

BIRD

In the hours before

Special weather statement, Jul 20, 1:17 PM MDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
117 PM MDT FRI JUL 20 2007

NMZ024-025-032-TXZ055-056-202230-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT...
TIMBERON...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
117 PM MDT FRI JUL 20 2007

...SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL THIS
   AFTERNOON AND EVENING...

INCREASED LOW LEVEL MOISTURE FROM THE EAST ALONG WITH LOW PRESSURE
AT THE SURFACE AND ALOFT JUST TO THE WEST OF OUR AREA IS
RESULTING IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS
THE AREA. RADAR INDICATES MOST OF THESE STORMS ARE MOVING SLOWLY
UNDER 10 MPH WITH MOVEMENT MAINLY TO THE SOUTHWEST. THE THREAT
FROM MOST OF THESE SLOW MOVING STORMS WILL BE HEAVY RAIN AND LOCAL
FLOODING OF LOW LYING AREAS. IN ADDITION SOME OF THESE STORMS WILL
PRODUCE HAIL TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS TO 50
MPH ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. BE EXTRA VIGILANT
WHEN DRIVING AND DO NOT ENTER ROADWAYS WHERE WATER IS RUNNING
ACROSS ROADWAYS OR IS PONDING.

20 NOVLAN
Special weather statement, Jul 20, 3:27 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
327 PM MDT FRI JUL 20 2007

NMZ032-TXZ055-202215-
SOUTHERN DESERT NM-EL PASO TX-
327 PM MDT FRI JUL 20 2007

...STRONG THUNDERSTORM OUTFLOW WIND MOVING INTO EL PASO...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OUTFLOW GUST FRONT MOVING NORTHWEST INTO EASTERN
AND CENTRAL EL PASO. SOUTHEAST WINDS OF 35 TO 40 MPH WITH GUSTS NEAR
55 MPH WILL MOVE INTO THE LOWER VALLEY AND CENTRAL EL PASO BY 340 PM
MDT. BLOWING DUST WITH THIS GUST FRONT WILL REDUCE VISIBILITIES TO
LESS THAN A MILE.

MOTORIST SHOULD EXERCISE CAUTION DUE TO BUFFETING WINDS AND RAPID
REDUCTIONS IN VISIBILITY.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:09 PM MDTSevere Thunderstorm WarningEPZEl Paso51 min

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.